Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO

June 27, 1999Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 27, 1999, 10:25 PM MDT for Logan County, Colorado. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1999, 10:25 PM MDT (04:25 UTC)
Expired
Jun 27, 1999, 11:15 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 10:30 PM MDTHail 1.75Crook, CO
Jun 27, 10:40 PM MDTTornado F0Peetz, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2142 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2142 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:08 PM MDT, 7 hours 17 minutes earlier.

Area forecast discussion, Jun 27, 3:08 PM MDT, 7 hours 17 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
308 PM MDT SUN JUN 27 1999

FAIRLY DECENT EAST-SOUTHEAST LOW LEVEL FLOW OVER THE PLAINS AT THIS
TIME....WITH PLENTY OF UPPER 50S DEW POINTS EVERYWHERE.  LAPS DATA
SHOWING A STRONG LOW LEVEL THETA-E AXIS OVER US...WITH THE BEST
MOISTURE CONVERGENCE PILING UP ALONG THE FOOTHILLS AND FRONT RANGE.
RADAR SHOWING SOME A DECENT BOUNDARY NORTH-SOUTH ACROSS DOUGLAS
COUNTY AND AREA OBSERVATIONS ARE HINTING AT A DENVER CYCLONE SETTING
UP.  SATELLITE PICTURES ARE SHOWING A BOUNDARY ACROSS THE NORTHEAST
CORNER OF THE PLAINS...AND SOMETHING ALONG THE CHEYENNE RIDGE...WITH
ONLY MINIMAL CUMULUS DEVELOPMENT AT THIS TIME OVER THE CWA.  SOME
CONVECTION GOING NORTH OF THE BORDER IN WYOMING AND NEBRASKA...BUT
NONE YET HERE.  TROUBLE IS...NOT ABLE TO WARM ENOUGH YET TO BREAK
THE INVERSIONS ABOVE US.  LATEST ACARS SOUNDINGS STILL SHOWING
STRONG 700 MB CAP OVER THE AREA...AND A LITTLE ONE AT ABOUT 450 MB.
THE CAP WILL BE HARD TO GO AGAIN THIS AFTERNOON...BUT IF IT CAN
...LAPS SHOWING SOME 2000-4000 JOULES OF CAPE TO WORK WITH RIGHT
ALONG THE URBAN CORRIDOR AT THIS TIME.  WATER VAPOR PICTURES STILL
SHOWING THE UPPER TROUGH AXIS WELL UPSTREAM...WITH THE RUC/MESOETA
GETTING THEIR Q-G ASCENT/THERMAL TROUGH INTO HERE AFTER 00Z.  80-100
KNOT JET NOW IN THE AREA AS EVIDENT BY PROFILERS AND RAWS MOUNTAIN
WIND SENSORS.  THIS IS PROGGED TO CONTINUE OVERNIGHT.  I STILL THINK
WE'LL GET THE STORMS...SOME SEVERE TOO.

FOR MONDAY THROUGH TUESDAY...FAIRLY STRONG WEST-NORTHWESTERLY FLOW
ALOFT IS PROGGED...WITH THE DIV-Q/POTENTIAL VORTICITY/UPPER WIND
GRIDS SHOWING SOME VERY WEAK SYNOPTIC SCALE LIFT FROM TIME TO TIME.
WATER VAPOR PICTURE PROGS WOULD BE NICE FOR LOCATING THESE
FEATURES.  THE LOW LEVEL PRESSURE/WIND/MOISTURE GRIDS KEEP SHOWING
SURGES MOVING INTO THE PLAINS...WITH THE NEXT ONE IN HERE AROUND 18Z
MONDAY NOONTIME...THEN ANOTHER IN LATE TUESDAY AFTERNOON/EVENING.
THEY ALSO KEEP AN EASTERLY COMPONENT TO THE LOW LEVEL FLOW
THROUGHOUT THE PERIOD...AND DECENT THETA-E AXES AT MANY LEVELS.
CROSS SECTIONS SHOW GREAT POTENTIAL INSTABILITY AS WELL AND MODIFIED
FORECAST SOUNDING SHOWING 2000 J/KG PLUS CAPES FOR THE PLAINS BOTH
DAYS.  THE WIND PROFILES SHOW BEST SHEAR FOR STORMS TUESDAY
AFTERNOON (SOUTHEAST SURFACE FLOW)...WITH MONDAY AFTERNOON IN THE
NORTHEAST LOW LEVEL FLOW.  THE LAPSE RATES ARE VERY STEEP BELOW 500
MB BOTH AFTERNOONS...BUT SOME 500/400 MB CAPPING INDICATED IN THE
TEMPERATURE GRIDS OFF AND ON THROUGH THE NEXT TWO DAYS.  WITH ALL
THE MOISTURE EXPECTED...EASTERLY FLOW...AND LATE EVENING MCS'S TO
CONTEND WITH...MORNING STRATUS IS A GOOD BET AS WELL.  BASICALLY IT
WILL BE MORE OF THE SAME...WITH PLENTY OF ENERGY AVAILABLE FOR
SEVERE WEATHER BUT TRYING TO FIGURE OUT THE MID LEVEL CAP SITUATION
... THE LOW LEVEL STABILIZATION OR NOT...AND ANY HELP FROM A
SYNOPTIC SCALE LIFTING MECHANISM OR NOT.  RIGHT NOW WILL GO WITH
SOME AFTERNOON/EVENING STORMS...MORE ON TUESDAY...AND MORNING
STRATUS.  TEMPERATURES WILL BE AT OR BELOW THE SEASONAL NORMS FOR
THE NEXT TWO DAYS.

FOR THE EXTENDED PERIOD...THE LAST 4 OR 5 MRF RUNS HAVE ALL SHOWN A
DECENT UPPER TROUGH OVER COLORADO AROUND WEDNESDAY...HOWEVER THE
LATEST RUN (06/27 00Z) NOW JUST INDICATES PRETTY DECENT WEST-
NORTHWEST FLOW ALOFT...NO TROUGH ANYMORE?  ANYWAY...THIS WEST-
NORTHWEST FLOW IS PROGGED THROUGH THE EXTENDED PERIOD WITH A COUPLE
OF SURGES OF UPSLOPE AT THE SURFACE.  WITH THE NORTHWEST FLOW
USUALLY HAVING PLENTY OF SYNOPTIC SCALE ENERGY EMBEDDED IN IT...AND
THE GRIDS SHOWING SOME MOISTURE OVER THE EASTERN HALF...WILL KEEP
"CHANCE" IN ALL THREE DAYS.     RJK

.DEN...NONE.

In the hours before

Special weather statement, Jun 27, 9:00 PM MDT, 1 hour 25 minutes before
COZ050-280330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
900 PM MDT SUN JUN 27 1999

...TORNADO WATCH CANCELLED...

TORNADO WATCH NUMBER 484 FOR EASTERN SEDGWICK COUNTY IN NORTHEAST
COLORADO HAS BEEN CANCELLED AS OF 900 PM MDT THIS EVENING.

GARD...WFO BOULDER
Special weather statement, Jun 27, 9:00 PM MDT, 1 hour 25 minutes before
COZ050-280330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
900 PM MDT SUN JUN 27 1999

...TORNADO WATCH CANCELLED...

TORNADO WATCH NUMBER 484 FOR EASTERN SEDGWICK COUNTY IN NORTHEAST
COLORADO HAS BEEN CANCELLED AS OF 900 PM MDT THIS EVENING.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:33 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Jun 27, 10:45 PM MDTTornado WarningBOULogan30 min
Jun 27, 11:13 PM MDTTornado WarningBOULogan32 min
Jun 27, 11:24 PM MDTTornado WarningBOUSedgwick36 min
Jun 27, 11:36 PM MDTTornado WarningBOULogan, Morgan24 min
Jun 27, 11:37 PM MDTTornado WarningBOULogan, Phillips38 min
Jun 27, 11:43 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld32 min
Jun 27, 11:43 PM MDTTornado WarningBOUSedgwick32 min
Jun 27, 11:56 PM MDTTornado WarningBOULogan, Washington34 min
Jun 27, 11:59 PM MDTTornado WarningBOUPhillips31 min
Jun 28, 12:08 AM MDTTornado WarningBOUPhillips37 min
Jun 28, 12:16 AM MDTSevere Thunderstorm WarningBOULogan29 min
Jun 28, 12:23 AM MDTTornado WarningBOUPhillips37 min
Jun 28, 12:28 AM MDTTornado WarningBOUWashington32 min
Jun 28, 12:43 AM MDTSevere Thunderstorm WarningBOUWashington32 min
Jun 28, 1:15 AM MDTSevere Thunderstorm WarningBOUWashington30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.